Ohio, 2003

Damaging Winds in Ohio, August 26, 2003

August 26, 2003 · NWS ILN · 10 events in 8 counties and zones

10 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$83,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 26, 2:30 PM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 26, 2:30 PM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
330 PM EDT TUE AUG 26 2003

LINE OF CONVECTION CONTINUES TO MOVE ACROSS FAR NORTHERN PARTS OF
THE ILN FA. MUCH OF THE NORTHERN AND CENTRAL FCST AREA UNDER A SVR
TS WATCH UNTIL 6 PM...MAINLY FOR DAMAGING WINDS.  TEMPS ARE NEAR 90
SOUTH OF THE CLOUD COVER STREAMING OUT FROM THIS AREA.

FOR TONIGHT...THE EXISTING CONVECTION WILL NOT PENETRATE TOO FAR
SOUTHWARD AS FCST SNDGS INDICATE ATMOSPHERE BECOMES PROGRESSIVELY
MORE CAPPED AS ONE PROGRESSES SOUTH.  HOWEVER...THE ETA DEVELOPS
ANOTHER S/W LATE COINCIDENT WITH A LL JET LATE SO WILL CARRY SOME
POPS EVERYWHERE BUT THE FAR SOUTH.

ON WEDNESDAY...ANOTHER BNDRY WILL DRIFT ACROSS THE AREA WITH CAPES
AROUND/OVER 3000 J/KG IN THE NORTH AND SOMEWHAT LESS IN THE SOUTH.
IN ADDITION...THERE IS VERY LITTLE CIN IN NORTH AND NOT A TREMENDOUS
AMOUNT EVEN IN SOUTH.  THIS BNDRY WILL LINGER ACROSS THE AREA
THROUGH THE NIGHT...SO WILL CONTINUE POPS.

FOR THURSDAY...THE BNDRY WASHES OUT AND/OR MOVES BACK NORTH.  WILL
CARRY AT LEAST SLIGHT CHANCE POPS.  THERE IS NOT MUCH FORCING BUT
INSTABILITY REMAINS HIGH WITH CAPES FROM 2500-3500 J/KG AUGMENTED BY
LITTLE CONVECTIVE INHIBITION.  FCST TEMPS LOOK FINE.

ON THE EXTENDED...THE ECMWF IS STILL MORE PROGRESSIVE WITH THE
WEEKEND FRONT THAN THE GFS WHICH HAS CONTINUED TO DELAY FROPA IN
SE.  THE ECMWF HAS FROPA LATE SAT NIGHT EVEN IN SE WHILE THE GFS
WAITS UNTIL LATE SUNDAY THERE.  DUE TO MUCH UNCERTAINTY...WILL
COMPROMISE BETWEEN THESE MODELS WITH RESPECT TO TIMING.

.ILN...NONE.
Hazardous weather outlook, Aug 26, 4:00 AM EST, 13 hours 35 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-261100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
500 AM EDT TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

A WARM...WESTERLY FLOW ALOFT WILL CAUSE TEMPERATURES TO RISE INTO
THE LOWER 90S.  THESE TEMPERATURES...COMBINED WITH HIGH
HUMIDITY...WILL RESULT IN HEAT INDICES BETWEEN 95 AND 100 DEGREES.
PLEASE SEE CLESPSILN FOR SPECIFIC AREAS THAT EXPERIENCE HEAT RELATED
PROBLEMS WHEN HEAT INDICES APPROACH 100 DEGREES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH LABOR DAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Northern Indiana radar (KIWX), 126 km away, was scanning. The volume nearest the first event began at 22:37 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mercer

When
August 26, 5:35 PM EST to 5:40 PM EST
Where
Mercer County, Mendon
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
40.667, -84.517

Tree limbs were downed. A few barns had roofs blown off in Rockford.

Thunderstorm Wind, Auglaize

When
August 26, 5:50 PM EST to 6:10 PM EST
Where
Auglaize County, Countywide
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
40.517, -84.167

Numerous trees, large limbs and power poles were downed across the county, including thirty trees that fell along the southeast shore of Grand Lake Saint Marys. Several trees were knocked down on homes and vehicles in Saint Marys, causing major damage. A barn had siding peeled off east of Saint Marys.

Thunderstorm Wind, Shelby

When
August 26, 5:53 PM EST
Where
Shelby County, Botkins
Measured
60 kt (69 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.467, -84.183

Thunderstorm Wind, Hardin

When
August 26, 6:05 PM EST to 6:10 PM EST
Where
Hardin County, Kenton
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
40.650, -83.600

Numerous trees and powerlines were downed across the town, including several that fell on houses and vehicles. Seventeen streets were blocked by fallen trees.

Thunderstorm Wind, Shelby

When
August 26, 6:12 PM EST to 6:16 PM EST
Where
Shelby County, Anna
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
40.400, -84.167

Trees were downed.

Thunderstorm Wind, Logan

When
August 26, 6:20 PM EST to 6:30 PM EST
Where
Logan County, Russells Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
40.467, -83.900

Several large trees were uprooted and downed. One home was destroyed by a fallen tree on Orchard Island.

Thunderstorm Wind, Hardin

When
August 26, 6:30 PM EST to 6:42 PM EST
Where
Hardin County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.683, -83.633

Trees were knocked down.

Thunderstorm Wind, Delaware

When
August 26, 6:40 PM EST to 6:48 PM EST
Where
Delaware County, Delaware
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
LAW ENFORCEMENT
Coordinates
40.300, -83.067

Several trees up to twelve inches in diameter were knocked down across the southern and central portions of the county.

Thunderstorm Wind, Union

When
August 26, 6:43 PM EST to 6:47 PM EST
Where
Union County, Richwood
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
40.433, -83.300

Several trees were downed.

Thunderstorm Wind, Licking

When
August 26, 7:30 PM EST to 7:34 PM EST
Where
Licking County, Newark
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
LAW ENFORCEMENT
Coordinates
40.067, -82.400

Trees were downed, including a few that fell on a house and on a vehicle.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333871, 5333938, 5333946, 5333939, 5333940, 5333941, 5333942, 5333944, 5333943, 5333945.